Ohio, 2022

Flash Flood and Hail in Ohio, August 21, 2022

August 21, 2022 · NWS PBZ · 2 events in 1 county or zone

Pre-frontal storms developed in eastern Ohio on the afternoon of August 21st. Broken cloud coverage in the warm sector enhanced MLCAPE to 1500J/kg; effective shear was modest at 25-30kt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Pre-frontal storms developed in eastern Ohio on the afternoon of August 21st. Broken cloud coverage in the warm sector enhanced MLCAPE to 1500J/kg; effective shear was modest at 25-30kt. However, it was enough to produce quarter-size hail in discrete cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 21, 1:21 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 21, 1:21 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
221 PM EDT Sun Aug 21 2022

.SYNOPSIS...
Scattered showers and thunderstorms are possible through
Tuesday with warm temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
High dew points and a saturated low-mid level with traversing
low pressure will continue to fuel thunderstorms. Some may
become strong to severe with 20-30 kts shear and present
instability, particularly in eastern Ohio. Damaging wind and
hail are possible, with coincident heavy rainfall.

Thunderstorm activity will continue as warm advection prevails
with slow moving Great Lakes low pressure.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
The upper trough will slowly transition over the region Monday
and complete the sfc cold frontal passage, starting a brief
period of slightly below average temperature. Showers and an
isolated thunderstorm will remain likely for much of the region
through Tuesday in part to vort advection on the backside of
the trough. The severe threat should be minimized given
excessive cloud cover minimizing instability.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Precipitation chances will dwindle by mid week as the trough
continues to track east and high pressure slowly builds in from
the west. Ensembles suggest a weaker upper pattern through this
period in part due to strengthening of the Atlantic ridge. Dry
weather and seasonable temperature is the likely result. Any
changes to precipitation chances later into the weekend will be
dependent on weak troughing dipping south through the Great
Lakes.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Scattered thunderstorms are observed west of ZZV and are
expected to propagate eastward this afternoon and evening.
Brief gusty wind and vis restriction is possible. MVFR and IFR
will remain predominant with plenty of moisture in the column.

.Outlook...
Intermittent restrictions are likely through the period with
thunderstorm activity before more widespread VFR returns by
mid- week under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 21, 11:23 AM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1223 PM EDT Sun Aug 21 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-221630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1223 PM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered severe storms are possible this afternoon and
evening. The main threat will be damaging wind gusts. Some heavy
rainfall that may lead to minor flooding is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 21, 8:19 AM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 AM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       CAMBRIDGE               40.02N  81.59W
08/21/2022  M1.20 INCH       GUERNSEY           OH   TRAINED SPOTTER

            24HR HOUR RAINFALL TOTAL

&&

EVENT NUMBER PBZ2202718

MF

The radar

The Cleveland radar (KCLE), 163 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Muskingum

When
August 21, 2:10 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
1 in hail
Reported by
Social Media
Coordinates
39.950, -82.010

Quarter sized hail reported near Zanesville.

Flash Flood, Muskingum

When
August 21, 3:30 PM EST to 4:00 PM EST
Where
Muskingum County, 0.71 mi NE of Zanesville to 0.53 mi NE of Zanesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.957, -82.010

Locus Avenue in Zanesville was flooded near SR 60 from heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046401, 1055378.